Alert archive / South Carolina / Lake Wind Advisories in 2022

Lake Wind Advisory 13, NWS Columbia, SC

March 30, 202218 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Mar 30, 2022, 1:56 PM EDT for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 30, 2022, 6:28 PM EDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 1:56 PM EDT (17:56 UTC)
In effect from
Mar 30, 2022, 6:28 PM EDT
Expired
Apr 1, 2022, 7:00 AM EDT
In force
37 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS72 KCAE 301756
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
156 PM EDT Wed Mar 30 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-310200-
/O.NEW.KCAE.LW.Y.0013.220331T0600Z-220401T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
156 PM EDT Wed Mar 30 2022

...LAKE WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT THURSDAY...

* WHAT...South winds 15 to 20 knots with gusts up to 30 knots 
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
awp
5 follow-up statements
944 
WWUS72 KCAE 302228
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
628 PM EDT Wed Mar 30 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-311030-
/O.EXT.KCAE.LW.Y.0013.220330T2228Z-220401T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
628 PM EDT Wed Mar 30 2022

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...

* WHAT...South winds 15 to 20 knots with gusts up to 30 knots 
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 8 PM EDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
350 
WWUS72 KCAE 310438
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1238 AM EDT Thu Mar 31 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-311700-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-220401T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
1238 AM EDT Thu Mar 31 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 15 to 20 knots with gusts up to 30 knots 
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 8 PM EDT Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
446 
WWUS72 KCAE 311027
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
627 AM EDT Thu Mar 31 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010000-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-220401T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
627 AM EDT Thu Mar 31 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 15 to 20 knots with gusts up to 30 knots 
  expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
037 
WWUS72 KCAE 312107
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
507 PM EDT Thu Mar 31 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011100-
/O.EXT.KCAE.LW.Y.0013.000000T0000Z-220401T1100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
507 PM EDT Thu Mar 31 2022

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EDT FRIDAY...

* WHAT...Southwest to West winds 15 to 20 knots with gusts up to 
  25 to 30 knots expected.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 7 AM EDT Friday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
256 
WWUS72 KCAE 011050
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
650 AM EDT Fri Apr 1 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-011200-
/O.EXP.KCAE.LW.Y.0013.000000T0000Z-220401T1100Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
St. Matthews, Manning, Summerton, Bamberg, Denmark, Indian Land, 
Lancaster, Elgin, Lancaster Mill, North, Orangeburg, 
and Holly Hill
650 AM EDT Fri Apr 1 2022

...LAKE WIND ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING...

Area wind gusts have decreased this morning. Westerly winds remain
elevated today, but are not expected to reach Advisory levels.
Therefore, the Lake Wind Advisory will be allowed to expire at 7
AM EDT.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Mar 30, 6:51 AM EDT, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 30, 6:51 AM EDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
651 AM EDT Wed Mar 30 2022

.SYNOPSIS...
Dry weather and above normal temperatures today ahead of an active
day Thursday. Increasing moisture will temper most fire weather
concerns, but southerly winds will increase this afternoon and
remain elevated and gusty into Thursday. A cold front will cross the
area on Thursday with showers and thunderstorms, some of which may
be strong to severe. Mainly dry weather is expected behind the
front on Friday with near to slightly above normal temperatures
expected through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mostly cloudy across the region this morning with moisture
continuing to increase through the column. Surface high pressure is
shifting further east offshore as a deep upper trough is moving
toward our region from the west. Return flow will persist and
strengthen this afternoon in response to a tightening pressure
gradient, ushering in a very warm and moist surface airmass. Expect
a breezy day with winds 10 to 20 mph with gusts of 25 to 30 mph
during the afternoon with deep mixing expected. Despite partly to
mostly cloud conditions, expect temperatures 8-12 degrees above
normal this afternoon due to rising thicknesses and H85 temps. PWATs
will rise to a bit over 1 inch with moisture advection into the
region and cannot rule out isolated showers across the northern
Midlands where Hi-res guidance is suggesting some activity, though
no significant rainfall is expected.

A severe weather outbreak is expected this afternoon well to our
west across the northern Gulf states in association with a cold
front and the aforementioned upper trough. A QLCS is expected to
generate and push east this afternoon into the overnight through LA,
MS, AL and GA. As the system begins to near us late tonight into
Thursday morning, several model solutions continue to indicate a
breakdown of the more organized elements of the line. The severe
weather threat for us is expected to increase into the short term
period, after 7 am Thursday morning when the line is progged to
traverse the bulk of the CWA. Prior to that, strong southerly flow
across our region tonight reinforces the warm airmass, keeps
dewpoints elevated and the boundary layer mixed. Save for the few
sprinkles possible earlier in the day, have kept a dry forecast
through 31/06Z, with increasing rain chances from west to east into
the pre-dawn hours. Cooling will be limited and overnight
temperatures remain in the 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday Night: A line of convection ahead of an
approaching cold front should be entering western portions of
the forecast area at daybreak. This area of rain and embedded
thunderstorms will move through during the morning and early
afternoon hours with additional convective development possible
behind it. The threat of strong to severe thunderstorms remains
especially for the southern Midlands and CSRA which has been
given a Slight risk by the SPC with a Marginal risk elsewhere.
The latest model guidance suggests that the highest instability
will be in southeastern counties.

Like many of our previous events this year, there will be impressive
shear profiles but little to no CAPE. There are still a few
unanswered questions for tomorrow including the strength and
coverage of the initial line of rain and thunderstorms and how much
the atmosphere can destabilize given the abundant cloudiness and
expected rainfall. The primary severe threat for Thursday continues
to be strong winds but large hail and tornadoes are also possible.
Surface winds outside of thunderstorms will be gusty at times and if
trends continue, a Lake Wind Advisory may be needed in the next
forecast package.

There is also the threat of heavy rainfall on Thursday. WPC still
has much of the CWA in a Marginal risk in their enhanced rainfall
outlook. PWATs will be above 1.5 inches ahead of the cold front
which is near our max values for the region. Forecasted
precipitation amounts are generally in the 0.75 to 1 inch range but
will be locally higher in thunderstorms. Rain chances decrease from
west to east later in the day with western counties clearing out
towards evening. Highs on Thursday will be in the lower to mid 70s.

A drier air mass comes in behind the front Thursday night. Any
evening showers and thunderstorms quickly move east of the CWA as
cloudiness continues to decrease through the overnight hours.
Surface winds should remain high enough to prevent ideal radiational
cooling conditions. Lows will range from the upper 40s in the west
to mid 50s in the east.

Friday and Friday Night: The weather will be much quieter to end the
work week and open the month of April. Upper-level ridging and
associated surface high pressure build in from the west during the
daytime hours. Temperatures are not expected to be much cooler than
Thursday with highs generally between 70 and 75 degrees. Skies will
be mostly clear Friday night with lows in the lower to mid 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday is mostly quiet across the forecast area under partly to
mostly sunny skies. The combination of a passing mid-level shortwave
and modest PWATs could produce a few showers late Saturday into
Saturday night with models suggesting any accumulations will be
nominal. Sunday and Monday will be dry with the next storm
system arriving on Tuesday or Wednesday. Daytime temperatures in
the extended will be near to slightly above normal.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Lower clouds associated with increasing moisture may generate
occasional MVFR and possible tempo IFR restrictions this morning.
SFC winds of 4-7 kts should limit fog potential despite near surface
dew points rising. Restrictions should lift for most of today as
southerly winds increase this afternoon to 10-15 kts with gusts to
25 kts. LLWS may be a factor this evening ahead of a strong cold
front. Elevated winds continue overnight into Thursday morning, with
CIG restrictions likely returning. RA and TS chances increase
from west to east at the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Flight restrictions continue Thursday as
showers and thunderstorms associated with a cold front moves through
the region. Restrictions end thursday evening with improving
conditions into Friday. There will be a slight chance of rain
Saturday into Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 30, 4:17 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
417 AM EDT Wed Mar 30 2022

GAZ040-SCZ016-018-020>022-025>029-031-037-038-115-116-135>137-310830-
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-Edgefield-
Saluda-Lexington-Richland-Lee-Sumter-Calhoun-Clarendon-
Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
417 AM EDT Wed Mar 30 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ063>065-077-SCZ030-035-041-310830-
McDuffie-Columbia-Richmond-Burke-Aiken-Barnwell-Bamberg-
417 AM EDT Wed Mar 30 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk for severe thunderstorms on Thursday. The main
threat is for damaging winds, but large hail and a tornado or two are
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Lake Wind Advisories in South Carolina, 2022Lake Wind Advisories in Georgia, 2022Every lake wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.